Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is this a silly concern?
Apr 18, 2010

Hi, I am a 26 year old 2nd year medical student, and am currently on issentress and truvada (for about 4 months now). About 2 weeks ago, i was put on a course of ampicilllin for strep for 7 days. This is going to sound a little embarrassing, but i've always had random bouts of diarrhea/constipation from the constant stresses of school, but they were usually temporary. However I only started paying closer attention to my bowl movements lately, and they seem very small, more frequent (maybe), and more diarrhea-ish? I only learned this in school recently, but if i were to describe it, i would say its something like "steatorrhea", in the sense that they arent that solid and seem greasy/smelly. I was wondering if this is a normal symptom, and if not, if there's anything that can be done for it (ie nutritional supplements, vitamins etc). Other than that, the drugs I have been taking have never given me any side effects.

Thank you so much

Response from Dr. Henry

Persons with HIV often seem to be more susceptible to bowel problems in a variety of situations such as after a course of antibiotics which can mess up the normal bowel flora (ampicillin can do that). C difficile gut infection can develop during antibiotic treatment and cause lingering problems so that may need to be checked for. Reconstituting more normal gut bacteria with live culture yogurt or macrobiotics may help some patients as well as maintaining good hydration and fiber intake (gut can become sensitive to caffeine or other stimulants to they may need to be avoided or monitored). Pancreatic dysfunction, gall bladder dysfunction, gluten sensitivity, lactose sensitivity can be unmasked in certain situations so if problems persist may need to be evaluated for that. KH



Previous
Epivir, Videx, Sustiva
Next
allergy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement